What’s the Evidence Linking IBS and Accutane?

Posted by:

There has been a lot of controversy over whether there is a link between conditions such as inflammatory bowel disease (IBD) or irritable bowel syndrome (IBS) and Accutane. The fact that this particular brand of isotretinoin drug is no longer being distributed is seen by some as an admission by the manufacturer that this medication causes harmful, permanent side effects. However, the American Academy of Dermatology Association is not backing down in its support for the use of similar drugs for the treatment of severe acne as long as patients are carefully monitored for signs of complications.

Study Results are Unclear

A review of the studies on whether Accutane and other isotretinoin drugs can cause IBD has yielded mixed results. The information highlighted on legal websites focuses on the results that may indicate an increased risk of IBD in isotretinoin users. This is not surprising because the attorneys who run these sites are soliciting personal injury claims from thousands of clients. Eventually, a class action lawsuit is likely to be initiated against the makers and distributors of Accutane. In contrast, the medical community is drawing attention to more recent studies that tend to refute earlier findings. Again, this makes sense because physicians don’t want to be accused of prescribing a harmful drug to their patients.

It is important to note that medical research has focused on a possible connection between isotretinoin and IBD – not IBS. The two conditions have similar symptoms and individuals without medical training may use the terms interchangeably. However, IBD and IBS are not the same disease. This means any claims that a causal link has been established between IBS and Accutane are not based on actual medical research.

Researchers Disagree

One of the most frequently cited researchers on the topic of IBD and isotretinoin is Dr. Seth Crockett. A conclusion attributed to Dr. Crockett and his team in a 2009 American College of Gastroenterology report states: “Accutane use is associated with inflammatory bowel disease”. The study findings indicated that isotretinoin users are 1.68 times more likely to experience IBD than controls. However, this does not mesh with another study published by Dr. Crockett and his associates in the American Journal of Gastroenterology in October of the same year which concludes: “A Causal Association between Isotretinoin and Inflammatory Bowel Disease Has Yet to Be Established”.

Another 2009 study from the IBD Clinical and Research Centre in Manitoba found no statistically significant increase in IBD among patients who took isotretinoin drugs and those who did not. So far, it appears that information gathered on this topic is inconclusive at best. Further research is warranted and will no doubt be undertaken by parties on both sides of the multimillion dollar lawsuits that hang in the balance.

0
  Related Posts
  • No related posts found.

Add a Comment